Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 39, NWS Raleigh, NC

March 24, 2012Harnett County, Lee County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 8:04 PM EDT for Harnett County, Lee County, Moore County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2012, 8:04 PM EDT (00:04 UTC)
Expired
Mar 24, 2012, 8:45 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:38 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS52 KRAH 250004
SVRRAH
NCC085-105-125-250045-
/O.NEW.KRAH.SV.W.0039.120325T0004Z-120325T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
804 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM HIGHFALLS TO
  CARTHAGE TO PINEHURST...OR ALONG A LINE EXTENDING FROM 12 MILES
  NORTH OF CARTHAGE TO CARTHAGE TO SOUTHERN PINES...MOVING EAST AT 35
  MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VASS...CAMERON...
  TRAMWAY...LEMON SPRINGS...
  CUMNOCK...SANFORD...
  PINEVIEW...OLIVIA...
  BROADWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3550 7960 3552 7950 3552 7936 3553 7932
      3554 7932 3555 7929 3553 7928 3556 7925
      3557 7914 3546 7905 3520 7903 3518 7917
      3521 7925 3517 7931 3516 7953
TIME...MOT...LOC 0002Z 265DEG 32KT 3551 7945 3537 7940
          3520 7942

$$

NP
3 follow-up statements
317 
WWUS52 KRAH 250014
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT SAT MAR 24 2012

NCC085-105-125-250045-
/O.CON.KRAH.SV.W.0039.000000T0000Z-120325T0045Z/
LEE NC-MOORE NC-HARNETT NC-
814 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN HARNETT...EASTERN MOORE AND LEE COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES WEST OF CUMNOCK TO CAMERON TO
SOUTHERN PINES...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SANFORD TO 6 MILES EAST OF CARTHAGE TO SOUTHERN PINES...MOVING EAST
AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... TRAMWAY...LEMON
SPRINGS...GUM SPRINGS...SANFORD...OLIVIA...PINEVIEW AND BROADWAY.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3551 7948 3552 7934 3555 7929 3553 7928
      3556 7924 3555 7922 3557 7914 3546 7905
      3521 7903 3518 7917 3519 7918 3521 7925
      3517 7931 3517 7945
TIME...MOT...LOC 0014Z 265DEG 32KT 3552 7932 3538 7927
          3521 7929

$$

NP
831 
WWUS52 KRAH 250031
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT SAT MAR 24 2012

NCC125-250038-
/O.CAN.KRAH.SV.W.0039.000000T0000Z-120325T0045Z/
MOORE NC-
831 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOORE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE COUNTY AND THE WARNING IS NO LONGER IN EFFECT. 

ADDITIONAL LIGHT TO MODERATE RAIN AND CLOUD TO GROUND LIGHTNING WILL 
REMAIN POSSIBLE THROUGH 10 PM. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL 
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3553 7928 3553 7926 3556 7924 3555 7922
      3557 7914 3546 7905 3533 7904 3531 7919
TIME...MOT...LOC 0028Z 265DEG 32KT 3554 7920 3535 7920

$$

NCC085-105-250045-
/O.CON.KRAH.SV.W.0039.000000T0000Z-120325T0045Z/
LEE NC-HARNETT NC-
831 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WEST CENTRAL HARNETT AND CENTRAL LEE COUNTIES...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CUMNOCK TO LEMON SPRINGS...OR ALONG A
LINE EXTENDING FROM SANFORD TO 9 MILES SOUTH OF SANFORD...MOVING EAST
AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SANFORD...OLIVIA AND
BROADWAY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR 
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE 
AT...1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3553 7928 3553 7926 3556 7924 3555 7922
      3557 7914 3546 7905 3533 7904 3531 7919
TIME...MOT...LOC 0028Z 265DEG 32KT 3554 7920 3535 7920

$$

NP
468 
WWUS52 KRAH 250043
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
843 PM EDT SAT MAR 24 2012

NCC085-105-250045-
/O.CON.KRAH.SV.W.0039.000000T0000Z-120325T0045Z/
LEE NC-HARNETT NC-
843 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARNETT AND 
CENTRAL LEE COUNTIES WILL BE ALLOWED TO EXPIRE AT 845 PM EDT ...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. 

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3553 7928 3553 7926 3556 7924 3555 7922
      3557 7914 3546 7905 3533 7904 3531 7919
TIME...MOT...LOC 0041Z 265DEG 32KT 3555 7906 3536 7906

$$

NP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 8:00 PM EDT, 4 minutes earlier.

Area forecast discussion, Mar 24, 8:00 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT SAT MAR 24 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER
LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND
SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE
OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE
UPPER LEVEL LOW.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

OVERVIEW:
A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY
SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN
THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS
PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE
TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE
FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA
TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY.

THIS AFTERNOON AND TONIGHT:
WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR
FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH
SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE
RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE
SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS
CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND
EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS
DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A
1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT
INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE
SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE
ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW.
MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50
KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT
THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY
THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW
TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW
SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A
THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE
AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT.
ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY.
AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE
SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT
FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM.

EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS
WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS
INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON...
DECREASING TO CHANCE POPS OVERNIGHT.

LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT
TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE
VICINITY OF THE STALLED SURFACE COLD FRONT.

SUNDAY AND SUNDAY NIGHT:
IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING...
INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP
SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY
IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING
WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT
MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE.
HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR
PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL
THREATS LIKELY REMAINING MARGINAL.

WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY
SEVERE HAIL FOR SUNDAY IN THE HWO.

HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN
THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM
EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN
PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST
TO MID/UPPER 50S SOUTHEAST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SATURDAY...

ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND
AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE
PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE
OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY
AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR
ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL
INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH
TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE
40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY.
HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S.

STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY
TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY
WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH
LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF
15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS.
HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A
SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED
SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL
NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW.
ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA
ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES
WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION
WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE
END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN
THE LOWER 50S.

THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO
WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE
MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING
PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS
A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE
ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION
OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH
THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT
CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA
DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES
WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE
BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER
TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER
40S TO LOW 50S.

FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH
THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM
APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF
PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED
SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK
AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY
DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON
SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT
THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY
CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE
UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 800 PM SATURDAY...

MULTIPLE AREAS OF CONVECTION WILL MOVE ACROSS CENTRAL NC FROM WEST
TO EAST THIS EVENING INTO THE EARLY OVERNIGHT HOURS. THE CONVECTION
WILL RESULT IN BRIEF PERIODS OF LIFR/IFR CIGS AND VSBYS ALONG WITH
GUSTS TO 40KTS OR MORE AND SMALL HAIL. THREAT OF CONVECTION WILL
DIMINISH ACROSS KINT/KGSO BY 01Z. MAIN THREAT OF CONVECTION AT KRDU
WILL END BY 02-03Z AND AT KFAY/KRWI BY 04Z.

A COLD FRONT WILL SLOWLY SHIFT ACROSS CENTRAL NC FROM 06-15Z.
SCT SHOWERS ARE EXPECTED TO PERSIST OVERNIGHT WITH PERIODS OF MVFR
CIGS. AHEAD OF THE FRONT THERE IS THE POTENTIAL FOR SOME FOG TOWARD
DAYBREAK ...MAINLY ACROSS KFAY AND KRWI. LIGHT SOUTHEAST TO
SOUTHERLY SFC WINDS TONIGHT WILL VEER AROUND TO WEST AND NORTHWEST
ON SUNDAY MORNING. VFR/MVFR  CONDITIONS ARE EXPECTED ON SUNDAY WITH
SCT SHOWERS THAT MAY REDUCE CIGS AND VSBYS BRIEFLY.

LOOKING FURTHER AHEAD...FAIR WEATHER WITH VFR CONDITIONS WILL RETURN
SUNDAY NIGHT WITH WEST TO EAST CLEARING. VFR CONDITIONS WILL
DOMINATE THROUGH THE MIDDLE OF NEXT WEEK AS A RIDGE BUILDS OVER THE
AREA FROM THE WEST IN THE WAKE OF THE UPPER LEVEL LOW. -BLAES/CBL
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RTE
LONG TERM...RTE
AVIATION...BLAES/CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SAT MAR 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
413 PM EDT SAT MAR 24 2012

...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF
BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN
POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY
UNLIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE
UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL...
PRIMARILY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

In the hours before

Local storm report, Mar 24, 7:26 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HILLSBOROUGH            36.07N  79.10W
03/24/2012  E1.00 INCH       ORANGE             NC   TRAINED SPOTTER

            QUARTER SIZED HAIL IN HILLSBOROUGH

&&

EVENT NUMBER RAH1200125

SEC
Special weather statement, Mar 24, 7:27 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT SAT MAR 24 2012

NCZ039-040-074-075-083>085-250045-
ANSON-CHATHAM-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-SCOTLAND-
727 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND...RICHMOND...
RANDOLPH...MOORE...MONTGOMERY...CHATHAM AND ANSON COUNTIES THROUGH
845 PM EDT...

AT 725 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STEEDS TO PEKIN TO 7 MILES
WEST OF MORVEN...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
TROY TO 8 MILES SOUTHEAST OF TROY TO 10 MILES SOUTH OF WADESBORO...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COVINGTON...CANDOR...
MORVEN...MCFARLAN...EAGLE SPRINGS...NORMAN.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3480 7973 3481 8014 3524 7988 3549 7991
      3562 7953 3527 7931 3479 7960
TIME...MOT...LOC 2325Z 258DEG 13KT 3552 7984 3526 7983
          3484 8011

NP
Local storm report, Mar 24, 7:33 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     2 WSW LAKE TOWNSEND     36.15N  79.81W
03/24/2012                   GUILFORD           NC   TRAINED SPOTTER

            TREE DOWN AT BASS CHAPEL ROAD AND NETFIELD ROAD... TIME
            ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200126

SEC
Local storm report, Mar 24, 7:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 E CLIMAX              35.92N  79.67W
03/24/2012  E1.00 INCH       GUILFORD           NC   TRAINED SPOTTER

            QUARTER SIZED HAIL NEAR LIBERTY ROAD AND 421

&&

EVENT NUMBER RAH1200127

SEC
Local storm report, Mar 24, 7:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     6 E ULAH                35.63N  79.74W
03/24/2012                   RANDOLPH           NC   911 CALL CENTER

            TREE ON A HOUSE AT 3465 FAIRVIEW FARM ROAD NEAR LIBERTY

&&

EVENT NUMBER RAH1200128

NP
Local storm report, Mar 24, 8:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             ROXBORO                 36.40N  78.98W
03/24/2012  M1.00 INCH       PERSON             NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 720 NORTH MADISON IN ROXBORO

&&

EVENT NUMBER RAH1200129

NP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:08 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Lee, Orange52 min
Mar 24, 8:15 PM EDTAreal Flood AdvisoryRAHDurham3 hr
Mar 24, 8:36 PM EDTSpecial Weather StatementRAHPerson24 min
Mar 24, 8:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Wake63 min
Mar 24, 8:50 PM EDTAreal Flood AdvisoryRAHPerson3 hr
Mar 24, 9:42 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren78 min
Mar 24, 10:41 PM EDTSpecial Weather StatementRAHCumberland49 min
Mar 25, 4:51 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth54 min
Mar 25, 5:57 AM EDTSpecial Weather StatementRAHGuilford48 min
Mar 25, 6:16 AM EDTSpecial Weather StatementRAHRandolph44 min
Mar 25, 6:42 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Mar 25, 6:56 AM EDTSpecial Weather StatementRAHGuilford64 min
Mar 25, 8:24 AM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph51 min
Mar 25, 9:24 AM EDTSpecial Weather StatementRAHChatham51 min
Mar 25, 1:59 PM EDTSpecial Weather StatementRAHAnson, Harnett, Hoke, Lee, Moore, Richmond and 1 more61 min
Mar 25, 2:41 PM EDTSevere Thunderstorm WarningRAHWayne49 min
Mar 25, 4:08 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett52 min
Mar 25, 4:20 PM EDTSpecial Weather StatementRAHBladen55 min
Mar 25, 4:42 PM EDTSevere Thunderstorm WarningRAHSampson48 min
Mar 25, 4:48 PM EDTSevere Thunderstorm WarningRAHCumberland42 min
Mar 25, 5:37 PM EDTSpecial Weather StatementRAHCumberland, Sampson53 min
Mar 25, 6:03 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne, Wilson57 min
Mar 25, 6:09 PM EDTAreal Flood AdvisoryRAHSampson3 hr
Mar 25, 6:28 PM EDTSevere Thunderstorm WarningRAHWayne62 min
Mar 25, 7:04 PM EDTSpecial Weather StatementRAHSampson56 min
Mar 25, 7:13 PM EDTAreal Flood AdvisoryRAHWayne2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.